• Previous Article
    Structure of attractors for $(a,b)$-continued fraction transformations
  • JMD Home
  • This Issue
  • Next Article
    New cases of differentiable rigidity for partially hyperbolic actions: Symplectic groups and resonance directions
October  2010, 4(4): 609-635. doi: 10.3934/jmd.2010.4.609

Ratner's property and mild mixing for special flows over two-dimensional rotations

1. 

Faculty of Mathematics and Computer Science, Nicolaus Copernicus University, ul. Chopina 12/18, 87-100 Toruń

2. 

Faculty of Mathematics and Computer Science, N. Copernicus University, ul. Chopina 12/18, 87-100 Toruń, Poland

Received  February 2010 Revised  December 2010 Published  January 2011

We consider special flows over two-dimensional rotations by $(\alpha,\beta)$ on $\T^2$ and under piecewise $C^2$ roof functions $f$ satisfying von Neumann's condition $\int_{\T^2}f_x(x,y)dxdy\ne 0$ or $\int_{\T^2}f_y(x,y)dxdy\ne 0 $. Such flows are shown to be always weakly mixing and never partially rigid. It is proved that while specifying to a subclass of roof functions and to ergodic rotations for which $\alpha$ and $\beta$ are of bounded partial quotients the corresponding special flows enjoy the so-called weak Ratner property. As a consequence, such flows turn out to be mildly mixing.
Citation: Krzysztof Frączek, Mariusz Lemańczyk. Ratner's property and mild mixing for special flows over two-dimensional rotations. Journal of Modern Dynamics, 2010, 4 (4) : 609-635. doi: 10.3934/jmd.2010.4.609
References:
[1]

J.-P. Allouche and J. Shallit, "Automatic Sequences. Theory, Applications, Generalizations," Cambridge Univ. Press, 2003. doi: 10.1017/CBO9780511546563.  Google Scholar

[2]

V. I. Arnold, Topological and ergodic properties of closed 1-forms with incommensurable periods, (Russian) Funktsional. Anal. i Prilozhen., 25 (1991), 1-12, 96; translation in Funct. Anal. Appl., 25 (1991), 81-90.  Google Scholar

[3]

I. P. Cornfeld, S. V. Fomin and Y. G. Sinai, "Ergodic Theory," Translated from the Russian by A. B. Sosinskii. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 245, Springer-Verlag, New York, 1982.  Google Scholar

[4]

B. Fayad, Polynomial decay of correlations for a class of smooth flows on the two torus, Bull. Soc. Math. France, 129 (2001), 487-503.  Google Scholar

[5]

B. Fayad, Analytic mixing reparametrizations of irrational flows, Ergodic Theory Dynam. Systems, 22 (2002), 437-468. doi: 10.1017/S0143385702000214.  Google Scholar

[6]

B. Fayad, Smooth mixing flows with purely singular spectra, Duke Math. J., 132 (2006), 371-391. doi: 10.1215/S0012-7094-06-13225-8.  Google Scholar

[7]

K. Frączek and M. Lemańczyk, A class of special flows over irrational rotations which is disjoint from mixing flows, Ergodic Theory Dynam. Systems, 24 (2004), 1083-1095. doi: 10.1017/S0143385704000112.  Google Scholar

[8]

K. Frączek and M. Lemańczyk, On mild mixing of special flows over irrational rotations under piecewise smooth functions, Ergodic Theory Dynam. Systems, 26 (2006), 719-738. doi: 10.1017/S0143385706000046.  Google Scholar

[9]

K. Frączek, M. Lemańczyk and E. Lesigne, Mild mixing property for special flows under piecewise constant functions, Discrete Contin. Dynam. Syst., 19 (2007), 691-710. doi: 10.3934/dcds.2007.19.691.  Google Scholar

[10]

K. Frączek and M. Lemańczyk, On the self-similarity problem for ergodic flows, Proc. London Math. Soc., 99 (2009), 658-696. doi: 10.1112/plms/pdp013.  Google Scholar

[11]

K. Frączek and M. Lemańczyk, A class of mixing special flows over two-dimensional rotations,, submitted., ().   Google Scholar

[12]

K. Frączek and M. Lemańczyk, Ratner's property and mixing for special flows over two-dimensional rotations,, \arXiv{1002.2734}., ().   Google Scholar

[13]

H. Furstenberg and B. Weiss, The finite multipliers of infinite ergodic transformations. The structure of attractors in dynamical systems, (Proc. Conf., North Dakota State Univ., Fargo, N.D., 1977), 127-132, Lecture Notes in Math., 668, Springer, Berlin, 1978.  Google Scholar

[14]

B. Host, Mixing of all orders and pairwise independent joinings of systems with singular spectrum, Israel J. Math., 76 (1991), 289-298. doi: 10.1007/BF02773866.  Google Scholar

[15]

A. Iwanik, M. Lemańczyk and C. Mauduit, Piecewise absolutely continuous cocycles over irrational rotations, J. London Math. Soc. (2), 59 (1999), 171-187. doi: 10.1112/S0024610799006961.  Google Scholar

[16]

A. Katok, Cocycles, cohomology and combinatorial constructions in ergodic theory, In collaboration with E. A. Robinson, Jr. Proc. Sympos. Pure Math., 69, Smooth ergodic theory and its applications (Seattle, WA, 1999), 107-173, Amer. Math. Soc., Providence, RI, 2001.  Google Scholar

[17]

A. Katok and B. Hasselblatt, Introduction to the modern theory of dynamical systems, With a supplementary chapter by Katok and Leonardo Mendoza. Encyclopedia of Mathematics and its Applications, 54. Cambridge University Press, Cambridge, 1995.  Google Scholar

[18]

K. M. Khanin and Y. G. Sinai, Mixing of some classes of special flows over rotations of the circle, (Russian) Funktsional. Anal. i Prilozhen., 26 (1992), 1-21; translation in Funct. Anal. Appl., 26 (1992), 155-169.  Google Scholar

[19]

Y. Khinchin, "Continued Fractions," The University of Chicago Press, Chicago, Ill.-London 1964.  Google Scholar

[20]

A. V. Kochergin, The absence of mixing in special flows over a rotation of the circle and in flows on a two-dimensional torus, (Russian) Dokl. Akad. Nauk SSSR, 205 (1972), 515-518.  Google Scholar

[21]

A. V. Kochergin, Mixing in special flows over a rearrangement of segments and in smooth flows on surfaces, (Russian) Mat. Sb., 96 (1975), 471-502.  Google Scholar

[22]

A. V. Kochergin, Non-degenerated saddles and absence of mixing, (Russian) Mat. Zametki, 19 (1976), 453-468.  Google Scholar

[23]

A. V. Kochergin, A mixing special flow over a rotation of the circle with an almost Lipschitz function, (Russian) Mat. Sb., 193 (2002), 51-78; translation in Sb. Math., 193 (2002), 359-385.  Google Scholar

[24]

A. V. Kochergin, Nondegenerate fixed points and mixing in flows on a two-dimensional torus. II, (Russian) Mat. Sb., 195 (2004), 15-46; translation in Sb. Math., 195 (2004), 317-346.  Google Scholar

[25]

A. V. Kochergin, Causes of stretching of Birkhoff sums and mixing in flows on surfaces, Dynamics, ergodic theory, and geometry, 129-144, Math. Sci. Res. Inst. Publ., 54, Cambridge Univ. Press, Cambridge, 2007.  Google Scholar

[26]

M. Lemańczyk, Sur l'absence de mélange pour des flots spéciaux au dessus d'une rotation irrationnelle, (French) [Absence of mixing for special flows over an irrational rotation] Dedicated to the memory of Anzelm Iwanik. Colloq. Math., 84/85 (2000), part 1, 29-41.  Google Scholar

[27]

J. von Neumann, Zur Operatorenmethode in der Klassichen Mechanik, (German), Ann. of Math., 33 (1932), 587-642. doi: 10.2307/1968537.  Google Scholar

[28]

M. Ratner, Horocycle flows, joinings and rigidity of products, Ann. of Math. (2), 118 (1983), 277-313. doi: 10.2307/2007030.  Google Scholar

[29]

V. V. Ryzhikov and J.-P. Thouvenot, Disjointness, divisibility, and quasi-simplicity of measure-preserving actions, (Russian) Funktsional. Anal. i Prilozhen., 40 (2006), 85-89; translation in Funct. Anal. Appl., 40 (2006), 237-240.  Google Scholar

[30]

J.-P. Thouvenot, Some properties and applications of joinings in ergodic theory, Ergodic theory and its connections with harmonic analysis (Alexandria, 1993), 207-235, London Math. Soc. Lecture Note Ser., 205, Cambridge Univ. Press, Cambridge, 1995.  Google Scholar

[31]

K. Schmidt, Dispersing cocycles and mixing flows under functions, Fund. Math., 173 (2002), 191-199. doi: 10.4064/fm173-2-6.  Google Scholar

[32]

D. Witte, Rigidity of some translations on homogeneous spaces, Invent. Math., 81 (1985), 1-27. doi: 10.1007/BF01388769.  Google Scholar

[33]

J.-Ch. Yoccoz, Centralisateurs et conjugaison différentiable des difféomorphismes du cercle, (French) [Centralizers and differentiable conjugacy of diffeomorphisms of the circle] Petits diviseurs en dimension $1$. Astérisque No. 231, (1995), 89-242.  Google Scholar

show all references

References:
[1]

J.-P. Allouche and J. Shallit, "Automatic Sequences. Theory, Applications, Generalizations," Cambridge Univ. Press, 2003. doi: 10.1017/CBO9780511546563.  Google Scholar

[2]

V. I. Arnold, Topological and ergodic properties of closed 1-forms with incommensurable periods, (Russian) Funktsional. Anal. i Prilozhen., 25 (1991), 1-12, 96; translation in Funct. Anal. Appl., 25 (1991), 81-90.  Google Scholar

[3]

I. P. Cornfeld, S. V. Fomin and Y. G. Sinai, "Ergodic Theory," Translated from the Russian by A. B. Sosinskii. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 245, Springer-Verlag, New York, 1982.  Google Scholar

[4]

B. Fayad, Polynomial decay of correlations for a class of smooth flows on the two torus, Bull. Soc. Math. France, 129 (2001), 487-503.  Google Scholar

[5]

B. Fayad, Analytic mixing reparametrizations of irrational flows, Ergodic Theory Dynam. Systems, 22 (2002), 437-468. doi: 10.1017/S0143385702000214.  Google Scholar

[6]

B. Fayad, Smooth mixing flows with purely singular spectra, Duke Math. J., 132 (2006), 371-391. doi: 10.1215/S0012-7094-06-13225-8.  Google Scholar

[7]

K. Frączek and M. Lemańczyk, A class of special flows over irrational rotations which is disjoint from mixing flows, Ergodic Theory Dynam. Systems, 24 (2004), 1083-1095. doi: 10.1017/S0143385704000112.  Google Scholar

[8]

K. Frączek and M. Lemańczyk, On mild mixing of special flows over irrational rotations under piecewise smooth functions, Ergodic Theory Dynam. Systems, 26 (2006), 719-738. doi: 10.1017/S0143385706000046.  Google Scholar

[9]

K. Frączek, M. Lemańczyk and E. Lesigne, Mild mixing property for special flows under piecewise constant functions, Discrete Contin. Dynam. Syst., 19 (2007), 691-710. doi: 10.3934/dcds.2007.19.691.  Google Scholar

[10]

K. Frączek and M. Lemańczyk, On the self-similarity problem for ergodic flows, Proc. London Math. Soc., 99 (2009), 658-696. doi: 10.1112/plms/pdp013.  Google Scholar

[11]

K. Frączek and M. Lemańczyk, A class of mixing special flows over two-dimensional rotations,, submitted., ().   Google Scholar

[12]

K. Frączek and M. Lemańczyk, Ratner's property and mixing for special flows over two-dimensional rotations,, \arXiv{1002.2734}., ().   Google Scholar

[13]

H. Furstenberg and B. Weiss, The finite multipliers of infinite ergodic transformations. The structure of attractors in dynamical systems, (Proc. Conf., North Dakota State Univ., Fargo, N.D., 1977), 127-132, Lecture Notes in Math., 668, Springer, Berlin, 1978.  Google Scholar

[14]

B. Host, Mixing of all orders and pairwise independent joinings of systems with singular spectrum, Israel J. Math., 76 (1991), 289-298. doi: 10.1007/BF02773866.  Google Scholar

[15]

A. Iwanik, M. Lemańczyk and C. Mauduit, Piecewise absolutely continuous cocycles over irrational rotations, J. London Math. Soc. (2), 59 (1999), 171-187. doi: 10.1112/S0024610799006961.  Google Scholar

[16]

A. Katok, Cocycles, cohomology and combinatorial constructions in ergodic theory, In collaboration with E. A. Robinson, Jr. Proc. Sympos. Pure Math., 69, Smooth ergodic theory and its applications (Seattle, WA, 1999), 107-173, Amer. Math. Soc., Providence, RI, 2001.  Google Scholar

[17]

A. Katok and B. Hasselblatt, Introduction to the modern theory of dynamical systems, With a supplementary chapter by Katok and Leonardo Mendoza. Encyclopedia of Mathematics and its Applications, 54. Cambridge University Press, Cambridge, 1995.  Google Scholar

[18]

K. M. Khanin and Y. G. Sinai, Mixing of some classes of special flows over rotations of the circle, (Russian) Funktsional. Anal. i Prilozhen., 26 (1992), 1-21; translation in Funct. Anal. Appl., 26 (1992), 155-169.  Google Scholar

[19]

Y. Khinchin, "Continued Fractions," The University of Chicago Press, Chicago, Ill.-London 1964.  Google Scholar

[20]

A. V. Kochergin, The absence of mixing in special flows over a rotation of the circle and in flows on a two-dimensional torus, (Russian) Dokl. Akad. Nauk SSSR, 205 (1972), 515-518.  Google Scholar

[21]

A. V. Kochergin, Mixing in special flows over a rearrangement of segments and in smooth flows on surfaces, (Russian) Mat. Sb., 96 (1975), 471-502.  Google Scholar

[22]

A. V. Kochergin, Non-degenerated saddles and absence of mixing, (Russian) Mat. Zametki, 19 (1976), 453-468.  Google Scholar

[23]

A. V. Kochergin, A mixing special flow over a rotation of the circle with an almost Lipschitz function, (Russian) Mat. Sb., 193 (2002), 51-78; translation in Sb. Math., 193 (2002), 359-385.  Google Scholar

[24]

A. V. Kochergin, Nondegenerate fixed points and mixing in flows on a two-dimensional torus. II, (Russian) Mat. Sb., 195 (2004), 15-46; translation in Sb. Math., 195 (2004), 317-346.  Google Scholar

[25]

A. V. Kochergin, Causes of stretching of Birkhoff sums and mixing in flows on surfaces, Dynamics, ergodic theory, and geometry, 129-144, Math. Sci. Res. Inst. Publ., 54, Cambridge Univ. Press, Cambridge, 2007.  Google Scholar

[26]

M. Lemańczyk, Sur l'absence de mélange pour des flots spéciaux au dessus d'une rotation irrationnelle, (French) [Absence of mixing for special flows over an irrational rotation] Dedicated to the memory of Anzelm Iwanik. Colloq. Math., 84/85 (2000), part 1, 29-41.  Google Scholar

[27]

J. von Neumann, Zur Operatorenmethode in der Klassichen Mechanik, (German), Ann. of Math., 33 (1932), 587-642. doi: 10.2307/1968537.  Google Scholar

[28]

M. Ratner, Horocycle flows, joinings and rigidity of products, Ann. of Math. (2), 118 (1983), 277-313. doi: 10.2307/2007030.  Google Scholar

[29]

V. V. Ryzhikov and J.-P. Thouvenot, Disjointness, divisibility, and quasi-simplicity of measure-preserving actions, (Russian) Funktsional. Anal. i Prilozhen., 40 (2006), 85-89; translation in Funct. Anal. Appl., 40 (2006), 237-240.  Google Scholar

[30]

J.-P. Thouvenot, Some properties and applications of joinings in ergodic theory, Ergodic theory and its connections with harmonic analysis (Alexandria, 1993), 207-235, London Math. Soc. Lecture Note Ser., 205, Cambridge Univ. Press, Cambridge, 1995.  Google Scholar

[31]

K. Schmidt, Dispersing cocycles and mixing flows under functions, Fund. Math., 173 (2002), 191-199. doi: 10.4064/fm173-2-6.  Google Scholar

[32]

D. Witte, Rigidity of some translations on homogeneous spaces, Invent. Math., 81 (1985), 1-27. doi: 10.1007/BF01388769.  Google Scholar

[33]

J.-Ch. Yoccoz, Centralisateurs et conjugaison différentiable des difféomorphismes du cercle, (French) [Centralizers and differentiable conjugacy of diffeomorphisms of the circle] Petits diviseurs en dimension $1$. Astérisque No. 231, (1995), 89-242.  Google Scholar

[1]

Krzysztof Frączek, M. Lemańczyk, E. Lesigne. Mild mixing property for special flows under piecewise constant functions. Discrete & Continuous Dynamical Systems, 2007, 19 (4) : 691-710. doi: 10.3934/dcds.2007.19.691

[2]

Krzysztof Frączek, Mariusz Lemańczyk. A class of mixing special flows over two--dimensional rotations. Discrete & Continuous Dynamical Systems, 2015, 35 (10) : 4823-4829. doi: 10.3934/dcds.2015.35.4823

[3]

Rui Kuang, Xiangdong Ye. The return times set and mixing for measure preserving transformations. Discrete & Continuous Dynamical Systems, 2007, 18 (4) : 817-827. doi: 10.3934/dcds.2007.18.817

[4]

Roland Gunesch, Anatole Katok. Construction of weakly mixing diffeomorphisms preserving measurable Riemannian metric and smooth measure. Discrete & Continuous Dynamical Systems, 2000, 6 (1) : 61-88. doi: 10.3934/dcds.2000.6.61

[5]

Dmitri Scheglov. Absence of mixing for smooth flows on genus two surfaces. Journal of Modern Dynamics, 2009, 3 (1) : 13-34. doi: 10.3934/jmd.2009.3.13

[6]

Przemysław Berk, Krzysztof Frączek. On special flows over IETs that are not isomorphic to their inverses. Discrete & Continuous Dynamical Systems, 2015, 35 (3) : 829-855. doi: 10.3934/dcds.2015.35.829

[7]

Anthony Quas, Terry Soo. Weak mixing suspension flows over shifts of finite type are universal. Journal of Modern Dynamics, 2012, 6 (4) : 427-449. doi: 10.3934/jmd.2012.6.427

[8]

Corinna Ulcigrai. Weak mixing for logarithmic flows over interval exchange transformations. Journal of Modern Dynamics, 2009, 3 (1) : 35-49. doi: 10.3934/jmd.2009.3.35

[9]

Adam Kanigowski, Davide Ravotti. Polynomial 3-mixing for smooth time-changes of horocycle flows. Discrete & Continuous Dynamical Systems, 2020, 40 (9) : 5347-5371. doi: 10.3934/dcds.2020230

[10]

Luis Caffarelli, Fanghua Lin. Nonlocal heat flows preserving the L2 energy. Discrete & Continuous Dynamical Systems, 2009, 23 (1&2) : 49-64. doi: 10.3934/dcds.2009.23.49

[11]

Giovanni Forni. The cohomological equation for area-preserving flows on compact surfaces. Electronic Research Announcements, 1995, 1: 114-123.

[12]

Jihoon Lee, Ngocthach Nguyen. Flows with the weak two-sided limit shadowing property. Discrete & Continuous Dynamical Systems, 2021, 41 (9) : 4375-4395. doi: 10.3934/dcds.2021040

[13]

V. Afraimovich, Jean-René Chazottes, Benoît Saussol. Pointwise dimensions for Poincaré recurrences associated with maps and special flows. Discrete & Continuous Dynamical Systems, 2003, 9 (2) : 263-280. doi: 10.3934/dcds.2003.9.263

[14]

Bassam Fayad, A. Windsor. A dichotomy between discrete and continuous spectrum for a class of special flows over rotations. Journal of Modern Dynamics, 2007, 1 (1) : 107-122. doi: 10.3934/jmd.2007.1.107

[15]

Dmitry Kleinbock, Barak Weiss. Dirichlet's theorem on diophantine approximation and homogeneous flows. Journal of Modern Dynamics, 2008, 2 (1) : 43-62. doi: 10.3934/jmd.2008.2.43

[16]

Robert W. Ghrist. Flows on $S^3$ supporting all links as orbits. Electronic Research Announcements, 1995, 1: 91-97.

[17]

Giulia Luise, Giuseppe Savaré. Contraction and regularizing properties of heat flows in metric measure spaces. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 273-297. doi: 10.3934/dcdss.2020327

[18]

Yang Cao, Song Shao. Topological mild mixing of all orders along polynomials. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021150

[19]

A. Kochergin. Well-approximable angles and mixing for flows on T^2 with nonsingular fixed points. Electronic Research Announcements, 2004, 10: 113-121.

[20]

Fei Liu, Xiaokai Liu, Fang Wang. On the mixing and Bernoulli properties for geodesic flows on rank 1 manifolds without focal points. Discrete & Continuous Dynamical Systems, 2021, 41 (10) : 4791-4804. doi: 10.3934/dcds.2021057

2020 Impact Factor: 0.848

Metrics

  • PDF downloads (48)
  • HTML views (0)
  • Cited by (7)

Other articles
by authors

[Back to Top]